Dust Devil, Baca
- When
- May 25, 4:40 PM MST to 4:41 PM MST
- Where
- Baca County, 0.61 mi N of Pritchett to 0.97 mi N of Pritchett
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.379, -102.860
A strong dust devil destroyed a 14 x 60 foot mobile home just north of Pritchett.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong dust devil destroyed a 14 x 60 foot mobile home just north of Pritchett.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 25, 2:16 PM MST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 316 PM MDT FRI MAY 25 2012 .SHORT TERM... (TONIGHT AND SATURDAY) THE MAIN CONCERNS IN THE SHORT TERM INCLUDE HIGH WIND POTENTIAL FOR SATURDAY AND CRITICAL FIRE WEATHER CONDITIONS. THE EXPECTED STRONG SOUTH TO SOUTHWEST WINDS HAVE BEEN OCCURRING OVER THE HIGH VALLEYS AND MTS THIS AFTERNOON...BUT HAVE NOT DEVELOP OVR THE SOUTHEAST PLAINS...AND AS A RESULT THE TEMPS HAVE REMAINED ON THE COOL SIDE...AND DEW POINTS ARE IN THE 40S. THE LATEST HRRR SHOWS THE WINDS OVR THE SERN PLAINS REMAINING EASTERLY INTO THE EVENING...EXCEPT IN LAS ANIMAS COUNTY WHERE THE WINDS ARE EXPECTED TO BECOME SOUTH TO SOUTHWEST AND BREEZY TOWARD EVENING. THAT BOUNDARY IS THEN EXPECTED TO REMAIN SOUTH OF HIGHWAY 50 THRU THE NIGHT. AN UPR LEVEL LOW IS OVR NRN CA THIS AFTERNOON AND IS FORECAST TO MOVE OVR NV BY SAT MORNING...KEEPING SOUTH TO SOUTHWEST FLOW OVR THE FORECAST AREA. ON SAT THE LOW IS EXPECTED TO LIFT NORTHEASTWARD... MOVING INTO SOUTHERN ID BY 00Z SUN. TONIGHT WE SHOULD SEE DRY CONDITIONS WITH WINDS OVR THE MTS AND HIGH VALLEYS DECREASING. OVR THE SERN PLAINS...THE MODELS ARE SHOWING THE POTENTIAL FOR SOME LOW CLOUDS DEVELOPING AGAIN...MAINLY NORTH OF HIGHWAY 50 WHERE DEW POINTS WILL BE HIGHER. THE GRADIENT INCREASES OVR THE FORECAST AREA ON SATURDAY...WITH WINDS BECOMING QUITE STRONG. SUSTAINED WINDS IN THE AFTERNOON LOOK LIKE THEY WILL BE 25-33 KTS...WITH MAX GUSTS OF 45 TO 50 KTS AT LOWER ELEVATIONS...AND HIGHER OVR THE MTS. AT THIS TIME IT LOOKS LIKE WINDS WILL BE CLOSE TO HIGH WIND CRITERIA...BUT THERE IS SOME UNCERTAINTY AND HAVE DECIDED TO LEAVE THE HIGH WIND WATCH IN EFFECT AND LET THE NEXT SHIFT GET A LOOK AT ANOTHER MODEL RUN BEFORE DECIDING IF WE NEED TO UPGRADE TO A WARNING. WHEN THE WINDS PICK UP...DEW POINTS WL DECREASE AND RH VALUES WILL DROP. THE STATUS OF OUR FUELS WAS UPDATED TODAY AND IT WAS DETERMINED THAT FIRE ZONES 221 AND 222 NOW HAVE CRITICAL FUELS. THUS...WITH THE STRONG WIND FORECAST FOR SATURDAY...ALONG WITH THE EXPECTED VERY LOW HUMIDITIES AND HIGH HAINES INDICES...ISSUED A RED FLAG WARNING FOR THESE ZONES EARLIER TODAY FOR SATURDAY...SO THIS REMAINS IN EFFECT. ONE OTHER CONCERN FOR SATURDAY IS THE CHANCE FOR THUNDERSTORMS OVR THE FAR SOUTHEAST PLAINS. A DRY LINE MAY BE LOCATED OVR THE FAR SOUTHEAST PLAINS SAT AFTERNOON. THE NAM HAS AFTERNOON DEW POINTS AROUND 40 NEAR THE KS BORDER...WHILE THE GFS HAS THEM IN THE LOWER 50S. AS A RESULT THE NAM CAPE VALUES ARE AROUND 500 J/KG...WHILE THE GFS IS AROUND 1000 J/KG. 0-6 KM SHEAR VALUES ARE EXPECTED TO BE AROUND 30 KTS. SO WL GO WITH SOME ISOLD POPS OVR BACA...PROWERS AND POSSIBLY A SMALL PORTION OF ERN KIOWA COUNTY. IF STORM DO DEVELOP WE COULD SEE SOME LARGE HAIL. .LONG TERM... SAT NITE - FRI) BY 00Z SUNDAY...6 PM SAT EVE...THE STRONG UPPER LOW WILL BE LOCATED TO OUR NW OVER SOUTHERN IDAHO. AN 80 KNT SSW 500 MB JET WILL BE TRANSECTING ACROSS THE 4 CORNERS. THE DRYLINE IS FCST TO BE ACROSS FAR SE CO...ACROSS PROWERS AND BACA COUNTY. THIS SETUP MAY ALLOW FOR ONE OR TWO HIGH BASED ROTATING STORMS TO DEVELOP IN THE OK PHDL/NW NM REGION AND MOVE OVER THE BACA/PROWERS/FAR E KIOWA COUNTY REGION. FOR THIS REASON...DECIDED TO KEEP A SLIGHT CHANCE OF POPS OVER THE FAR SE CO REGION THROUGH THE EVENING HOURS. GIVEN THE LARGE T/TD SPREADS...MAIN CONCERN WILL BE STRONG WINDS WITH THE STORMS (SYNOPTIC WINDS WILL ALREADY BE STRONG AS IT IS) AND POSSIBLY SOME HAIL. THIS SETUP WILL ALSO CONTINUE STRONG SYNOPTIC WINDS ACROSS ALL OF THE REGION INTO THE MID EVENING HOURS...WITH THE WINDS GRADUALLY DECREASING AS THE NIGHT PROGRESSES. TWO SHORT WAVES ARE NOTED WITH THE UPPER LOW THAT WILL CROSS THE REGION DURING THE SAT NITE/SUNDAY TIME FRAME. THE FIRST ONE WILL CROSS THE AREA AND DRAG A PACIFIC FRONT ACROSS REGION. THIS SHORT WAVE WILL HAVE THE POTENTIAL TO BRING SOME SHOWERS/TSRA TO THE CONTDVD SAT NITE. THE 2ND WAVE WILL CROSS THE REGION DURING THE DAY ON SUNDAY AND WILL HAVE THE POTENTIAL TO BRING SHOWERS TO THE CENTRAL MTNS. ALTHOUGH IT WILL BE WINDY ON SUNDAY (G30-40 MPH IN SOME AREAS...ESPECIALLY SOUTH)...IT WILL NOT BE AS WINDY AS SATURDAY. IT WILL ALSO BE ABOUT 10F COOLER ON SUNDAY. RH VALUES WILL STILL BE LOW DURING THE AFTERNOON HOURS SUNDAY...SO METEOROLOGICAL CONDITIONS FOR EXTREME FIRE BEHAVIOR WILL BE IN PLACE...MAINLY OVER THE SOUTHERN PART OF THE DISTRICT. THE WX FOR MONDAY AND TUESDAY WILL BE SEASONABLE WITH MOSTLY CLEAR SKIES. THERE IS A VERY SLIGHT CHANCE OF SOME THUNDER ALONG THE DRYLINE OVER FAR SE CO LATE TUESDAY...AND HAVE INCLUDED SLIGHT POPS THIS REGION. THE NEXT SYSTEM WILL CROSS THE REGION LATE TUESDAY NIGHT INTO EARLY WEDNESDAY AS ANOTHER STRONG SHORTWAVE DROPS SE ACROSS THE CENTRAL PLAINS. ATTM...THIS FROPA WILL LIKELY BE DRY WITH GUSTY NORTH WINDS BEHIND THE FRONT. THE BEST CHANCE OF ANY SHOWERS WILL BE ALONG THE E FACING SLOPES OF THE E MTNS LATE WED AFTERNOON/EARLY EVENING AS UPSLOPE FLOW INCREASES BEHIND THE FRONT. THU WILL BE RELATIVELY COOL ACROSS THE ENTIRE REGION (70S). IT IS POSSIBLE THAT WE MAY HAVE A LOW OVERCAST OVER THE PLAINS THU MORNING. TEMPS BY FRIDAY SHOULD REBOUND INTO THE 80S. \/HODANISH && .AVIATION... HERE WILL BE THE POTENTIAL FOR SOME LOW CLOUDS IN THE VCNTY OF KCOS TONIGHT...MAINLY AFTER 03Z WITH THE POTENTIAL FOR MVFR CONDITIONS. CONFIDENCE AT THIS TIME IS LOW...SO WL NOT YET INCLUDE IN THE TAF. OTHERWISE VFR CONDITIONS ARE EXPECTED AT THE TAF SITE TONIGHT AND SATURDAY. EARLY THIS EVENING KALS WILL CONTINUE TO SEE SOUTHERLY WINDS AT 20-35 KTS...BUT THESE WL DECREASE BY 02-03Z. WINDS ACRS THE ENTIRE AREA WILL BE QUITE STRONG ON SATURDAY. THEY WILL BEGIN INCREASING IN THE MORNING. WINDS AT 25-33 KTS SUSTAINED...WITH GUSTS OF 40-50 KTS AT THE LOWER ELEVATIONS AND HIGHER OVR THE MTS. && .PUB WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR COZ058-060-065>071-073-075-076-080-082-084>089-093>099. RED FLAG WARNING FROM 10 AM TO 8 PM MDT SATURDAY FOR COZ221-222. && 28/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 329 PM MDT FRI MAY 25 2012 COZ058>089-093>099-262130- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 329 PM MDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SOUTH TO SOUTHWEST WINDS WILL CONTINUE EARLY THIS EVENING OVER THE MOUNTAINS AND HIGH VALLEYS. SUSTAINED WINDS WILL BE 20 TO 30 MPH WITH GUSTS OF 35 TO 40 MPH AT THE LOWER ELEVATIONS AND AROUND 50 MPH OVER THE MOUNTAINS. BY MIDEVENING THE WINDS WILL BE DECREASING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXTREME FIRE WEATHER CONDITIONS ARE FORECAST FOR SATURDAY. THE FUELS ARE REPORTED AS BEING NOT CRITICAL IN ALL AREAS...EXCEPT TELLER COUNTY...THE RAMPART RANGE AND FREMONT COUNTY...THUS THE ONLY AREAS THAT WILL HAVE A FIRE WEATHER HIGHLIGHT IN EFFECT SATURDAY...IS TELLER COUNTY...THE RAMPART RANGE AND FREMONT COUNTY. STRONG WINDS WILL SPREAD ACROSS THE AREA...SUSTAINED AT 30 TO 40 MPH...WITH GUSTS FROM 50 TO 55 MPH ACROSS LOWER ELEVATIONS TO NEAR 70 MPH ACROSS THE HIGHER TERRAIN. CAUTION IS ADVISED WITH ANY OUTDOOR BURNING...INCLUDING HOLIDAY GRILLING. A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE CENTRAL COLORADO MOUNTAINS AND NEAR THE KANSAS BORDER SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LIGHTNING...BUT SOME HAIL UP TO 1 INCH IN DIAMETER COULD OCCUR WITH STORMS NEAR THE KANSAS BORDER. THERE MAY ALSO BE A FEW THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY ACROSS THE EASTERN MOUNTAINS AND I-25 CORRIDOR...WITH THE MAIN THREAT BEING LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377933.